Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 24, NWS Lubbock, TX

May 7, 201816 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 7, 2018, 3:36 AM CDT for 16 counties in Texas. It took effect at May 7, 2018, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2018, 3:36 AM CDT (08:36 UTC)
In effect from
May 7, 2018, 1:00 PM CDT
Expired
May 7, 2018, 7:00 PM CDT
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 31 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3887 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS84 KLUB 070836
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
336 AM CDT Mon May 7 2018

TXZ021>024-027>030-033>036-039>042-071645-
/O.NEW.KLUB.FW.W.0024.180507T1800Z-180508T0000Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
336 AM CDT Mon May 7 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
AREAS ON THE CAPROCK...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM CDT
this evening. 

* Timing...1 pm until 7 pm.

* Wind... Southwest 15 to 20 mph.

* Humidity...10 to 15%.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
1 follow-up statement
838 
WWUS84 KLUB 080012
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
712 PM CDT Mon May 7 2018

TXZ021>024-027>030-033>036-039>042-080115-
/O.EXP.KLUB.FW.W.0024.000000T0000Z-180508T0000Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
712 PM CDT Mon May 7 2018

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR AREAS ON THE CAPROCK...

The fire danger has diminished as winds and temperatures have
decreased this evening. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 7, 12:50 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 7, 12:50 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1250 AM CDT Mon May 7 2018

.AVIATION...
VFR conditions through the period. South-southwest to become a bit
gusty by late morning.

&&

.PREV DISCUSSION... /issued 311 PM CDT Sun May 6 2018/

DISCUSSION...
We will see fairly atypical conditions for early May for the
upcoming week. Temperatures will be well above seasonal averages and
precipitation chances will be low.

The warm and dry conditions will be punctuated by brief thunderstorm
chances from Tuesday night through Wednesday morning. A short wave
trough currently over Oregon/Washington state will move over top of
a decaying upper level ridge. Part of this short wave will reach the
region by Tuesday night. However, moisture availability will not be
great. Any thunderstorms will be driven by mid and upper level
moisture leading to high cloud bases. For what it is worth, the
ECMWF is much weaker this this short wave than what the GFS and NAM
are depicting. Therefore, the ECMWF is void of any precipitation.
Thicknesses will undergo a steady rise through Friday resulting in
warmer temperatures each afternoon peaking in the upper 90s by the
end of the week. In the second half of the week, a deep upper level
trough will develop over the intermountain west. This will primarily
draw up strong low level moisture into West Texas and a, more
typical for May, sloshing dryline pattern. Convection chances are
uncertain at the moment given the fact that the evolution of the
upper level trough remains nebulous.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, May 7, 3:36 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
336 AM CDT Mon May 7 2018

TXZ021>044-080845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
336 AM CDT Mon May 7 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Elevated to critical fire weather conditions are expected this
afternoon, especially for areas on the Caprock.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.